Alert archive / Pennsylvania / Flash Flood Warnings in 2010

Flash Flood Warning 5, NWS State College, PA

May 23, 20105 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at May 23, 2010, 8:31 AM EDT for 5 counties in Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2010, 8:31 AM EDT (12:31 UTC)
Expired
May 23, 2010, 12:30 PM EDT
In force
4 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, Huntingdon County, PA, Perry County, PA

The radar

The State College radar (KCCX), 105 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 0.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WGUS51 KCTP 231231
FFWCTP
PAC001-041-055-061-099-231630-
/O.NEW.KCTP.FF.W.0005.100523T1231Z-100523T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
831 AM EDT SUN MAY 23 2010

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY...
  WESTERN CUMBERLAND COUNTY...
  SOUTHWESTERN PERRY COUNTY...
  SOUTHEASTERN HUNTINGDON COUNTY...
  ADAMS COUNTY...

* UNTIL 1230 PM EDT...

* AT 828 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THAT HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CHAMBERSBURG...GREENCASTLE...WAYNESBORO...SHIPPENSBURG AND
  GETTYSBURG.

LAW ENFORCEMENT REPORTS THAT EVACUATIONS CONTINUE IN SAINT
THOMAS IN FRANKLIN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DON'T DROWN! NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3972 7791 4002 7791 4006 7787 4009 7790
      4029 7772 4027 7770 4030 7766 4028 7751
      4010 7717 3975 7700 3972 7700

$$

FORECASTER: MARTIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 23, 7:39 AM EDT, 52 minutes earlier.

Area forecast discussion, May 23, 7:39 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 AM EDT SUN MAY 23 2010

.SYNOPSIS...
STALLED LOW-LEVEL FRONTAL BOUNDARY IN SOUTHERN PA HAS PROVIDED A
FOCUS FOR HEAVY RAINFALL OVERNIGHT. THIS RAIN IS WINDING DOWN THIS
MORNING. LONGER TERM FORECAST SHOWS A LARGE SUBTROPICAL RIDGE
BUILDING TO OUR NORTH WHICH WILL PROVIDE WARMER WEATHER TUESDAY
THROUGH PERHAPS WEDNESDAY BEFORE THIS FEATURE RETROGRESSES
ALLOWING COOLER DRIER AIR INTO THE REGION BY THURSDAY OR FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...

SATELLITE IMAGES SHOW BREAKS IN CLOUDS OVER MANY WESTERN AREAS. A
FEW MORE BREAKS IN CENTRAL AREAS. TEMPERATURES MAINLY IN THE 50S AND 60S
THIS AM.

THE AREA OF PERSISTENT RAIN OVER THE HILLS OF FRANKLIN...ADAMS AND
SOUTH EASTERN HUNGTINGDON COUNTIES IS WINDING DOWN. CLOUD TOPS ARE
WARMING TOO. IT WILL TAKE TIME FOR THE WATERS TO RECEDE.

CONDITIONS SHOULD IMPROVE LATER THIS MORNING AND AFTERNOON. EXPECT
INCREASE IN THE BREAKS IN CLOUDS AND DECREASED RAIN/SHOWER ACTIVITY.
SHOWERS AND ISOLATED T-STORMS POSSIBLE THIS AFTERNOON...BEST
CHANCE IN SOUTHEASTERN PORTIONS OF THE FORECAST AREA.

AFTER SUNSET ALL THE MOISTURE COULD LEAD TO PATCHY FOG.

&&

.SHORT TERM /MONDAY/...
UPPER HIGH AMPLIFIES NORTH OF THE REGION AS UPPER LOW CONTS TO SAG
SSEWD TOWARD THE SOUTHEAST COAST. WEAK SFC HIGH PRESSURE BUILDS
OVER THE AREA BY LATE MONDAY...WITH WARMING CONDS AND PLENTY OF
SUNSHINE EXPECTED ACROSS ESPECIALLY CENTRAL AND NORTHERN SECTIONS.
AFTERNOON MAXES SHOULD RANGE FROM THE UPPER 70S IN THE NORTH TO
LOWER TO MID 80S IN THE SOUTH.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE BUILDS FURTHER DURING THIS PERIOD AND 850 MB
TEMPERATURES GO ABOVE NORMAL BY TUESDAY AFTERNOON AND STAY ABOVE
NORMAL UNTIL WEDNESDAY WHEN THEY BEGIN TO FALL. AT THIS TIME IT
APPEARS THAT TUES AND WED WILL BE THE WARMER DAYS OF THE WEEK. A
BACKDOOR LOOKING FRONT SHOULD COOL IT OFF AND PERHAPS TRIGGER
SHOWERS LATE WED-THU. A SECOND COLD FRONT COULD USHER EVEN COOLER
AIR SAT-SUN TIME FRAME. THE MEMORIAL DAY WEEKEND LOOKS TO BE COOL.

THE KEY FORECAST PROBLEM FOR THE COMING WEEK IS THE UPPER LEVEL
RIDGE. THE IMPRESSIVE FEATURE...WITH A CLOSED 5880M HIGH AND 1 TO
3SD ABOVE NORMAL HEIGHTS OVER EASTERN CANADA IS FORECAST TO
RETROGRADE (LOOK LIKE DISCONTINUOUS RETROGRESSION) IN THE GEFS.
THIS WILL ALLOW MORE NORTHWESTERLY FLOW TO DOMINATE EASTERN NORTH
AMERICA LATER IN THE WEEK. THIS WOULD FAVOR COOLER AIR OVER OUR
REGION.

THE GEFS SHOWS HUGE TEMPERATURE CHANGES IN EASTERN CANADA AND THE
STRONG SUBTROPICAL RIDGE IS REPLACED BY MEMORIAL DAY WEEKEND WITH
A DEEP TROUGH WITH -2SD HEIGHT ANOMALIES OVER THE CANADIAN
MARITIMES BY SUNDAY.

HOW FAST THIS PATTERN CHANGE OCCURS WILL DETERMINE HOW LONG IT
STAYS WARM AND HOW FAST WE COOL OFF. BUT IT APPEARS THAT OUR HEAT
EPISODE WILL BE SHORT-LIVED AND THAT THE MEMORIAL DAY WEEKEND
COULD BE A SLIGHTLY COOLER THAN NORMAL.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
MOST AREAS WILL SEE IMPROVING CONDITIONS TODAY. NORTHWEST AREAS
SHOW BREAKS IN CLOUDS AND AREAS OF VFR CONDITIONS. MOVING SOUTH
AND EAST CIGS LOWER AND AREAS OF MVFR AND IFR DOMINATE. PERSISTENT
RAIN STILL LINGERS OVER FRANKLIN AND SOMERSET COUNTIES.

RAIN SHOWER ACTIVITY SHOULD DIMINISH LATER THIS MORNING. LOOK
FOR MORE WIDESPREAD VFR AND MVFR BY MIDDAY. POSSIBLE ISOLATED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON. DUE TO MOISTURE AND
LIGHT WINDS AREAS OF FOG WILL DEVELOP OVERNIGHT AND MVFR AND IFR
CONDITIONS RETURN.

CONDITIONS SHOULD IMPROVE RAPIDLY AFTER ABOUT 15Z MONDAY AND A
PROLONGED PERIOD OF MOSTLY VFR BUILDS IN THIS COMING WEEK. THE BUILDING
RIDGE TO OUR WEST AND SURFACE HIGH SHOULD IMPROVE CONDITIONS FOR
MONDAY. IF THE HIGH DOMINATES COULD BE A GOOD WEEK FOR FLYING WITH
VFR CONDITIONS LASTING INTO THU PERHAPS FRIDAY DEPENDING ON WHEN
THE FRONTAL SYSTEM ENDS OUR MID-WEEK WARM HUMID EVENT.

OUTLOOK...
MON-FRI...MAINLY VFR. PERHAPS AM MVFR WITH HAZE FOG AROUND SUNRISE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/DEVOIR
NEAR TERM...GRUMM/DEVOIR
SHORT TERM...DEVOIR/MARTIN
LONG TERM...GRUMM
AVIATION...GRUMM
Hazardous weather outlook, May 23, 3:32 AM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT SUN MAY 23 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-240745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
332 AM EDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 23, 5:28 AM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 AM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLOOD            4 NNW GREENCASTLE       39.84N 77.76W
05/23/2010                   FRANKLIN           PA   LAW ENFORCEMENT

            WALL COLLAPSE...HOUSE FLOODED.

0439 AM     FLASH FLOOD      1 NE NEW OXFORD         39.87N 77.04W
05/23/2010                   ADAMS              PA   LAW ENFORCEMENT

            FLOODING AND WATER RESCUES AT CAMPGROUND IN HAMILTON
            TOWNSHIP.

&&

GAD
Local storm report, May 23, 5:42 AM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 AM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLOOD            4 NNW GREENCASTLE       39.84N 77.76W
05/23/2010                   FRANKLIN           PA   LAW ENFORCEMENT

            WALL COLLAPSE...HOUSE FLOODED.

0439 AM     FLASH FLOOD      2 W CHAMBERSBURG        39.93N 77.69W
05/23/2010                   FRANKLIN           PA   LAW ENFORCEMENT

            FLOODING AND WATER RESCUES AT CAMPGROUND IN HAMILTON
            TOWNSHIP.

&&

GAD
Local storm report, May 23, 6:57 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
657 AM EDT SUN MAY 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLOOD            4 NNW GREENCASTLE       39.84N 77.76W
05/23/2010                   FRANKLIN           PA   LAW ENFORCEMENT

            WALL COLLAPSE...HOUSE FLOODED.

0439 AM     FLASH FLOOD      2 W CHAMBERSBURG        39.93N 77.69W
05/23/2010                   FRANKLIN           PA   LAW ENFORCEMENT

            BACK CREEK FLOODED NEAR TWIN BRIDGES CAMPGROUND. 6 WATER
            RESCUES...25 PEOPLE EVACUATED FROM CAMPGROUND. NO
            INJURIES REPORTED.

&&

GAD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 2:01 AM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Perry, York4 hr
May 23, 4:39 AM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin, Huntingdon, Perry4 hr
May 23, 7:35 AM EDTAreal Flood AdvisoryCTPHuntingdon, Juniata3 hr
May 23, 12:36 PM EDTAreal Flood AdvisoryCTPFranklin3 hr
May 23, 12:56 PM EDTAreal Flood WarningCTPHuntingdon6 hr
May 23, 4:56 PM EDTAreal Flood AdvisoryCTPFranklin4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.